A 44-year old woman presents via EMS with a chief complaint of a racing heartbeat. She is placed on a cardiac monitor, which displays a heart rate of 192, and a subsequent EKG reveals she is in SVT. She also complains of chest discomfort and shortness of breath. Her blood pressure is stable, and you decide to treat her with adenosine. As you take a more thorough past medical history, you learn your patient has a history of asthma. One of the EM residents mentions that he thought adenosine should not be given to patients with reactive airway disease.
So, you decide to check the package insert which reads:
“Adenosine should be used with caution in patients with obstructive lung disease not associated with bronchoconstriction (e.g. emphysema, bronchitis, etc.) and should be avoided in patients with bronchoconstriction or bronchospasm (e.g. asthma). Adenosine should be discontinued in any patient who develops severe respiratory difficulties.”1
You recall that patients with reactive airway disease are also generally excluded from pharmacologic stress tests using other agents that trigger adenosine receptors, such as regadenoson. However, is this reason enough not to use adenosine in patients with reactive airway disease?
Adenosine has a short half-life of approximately 10 seconds. As an anti-arrhythmic, it works by binding to adenosine type 1A (A1A) receptors, leading to decreased conduction velocity across the AV node and interruption of reentry pathways. Hopefully, this results in restoration of a normal sinus rhythm.
Unfortunately, adenosine also binds to other targets triggering various cellular responses that may cause adverse reactions. Reactions are usually transient and can include hypotension, chest tightness, flushing, and dyspnea. Problems occur when adverse reactions persist longer than the expected duration of the drug.
Several theories exist for adenosine-induced bronchospasm, including:
- Release of mast cell mediators, such as histamine and tryptase
- An early study showed that inhaled adenosine use in patients with asthma caused bronchoconstriction and increased levels of tryptase and histamine in the bronchoalveolar fluid.2
- Stimulation of postganglionic vagal nerve endings
- In a rat model, intravenous (IV) adenosine stimulated vagal pulmonary C fibers via the activation of A1 receptors.3
- Two studies attribute adenosine-related dyspnea to vagal fiber stimulation in the setting of patients without asthma.4,5
- Release of serotonin and lipoxygenase products (animal studies).6,7
- Stimulation of carotid chemoreceptors
Just COPD and Asthma?
Multiple case reports and small studies show an association between adenosine and bronchospasm. The majority of these cases were in adult patients receiving higher-than-normal adenosine doses for pharmacologic stress tests. However, cases have also been reported in the pediatric population. Aside from these cases, there is limited evidence tying standard-dose adenosine to the risk of bronchoconstriction, as illustrated in the following case reports.
|Case||Respiratory Status||Adenosine Treatment||Complication||Reversal, treatment, and outcome|
54 y/o male
Narrow complex tachycardia8
Extubated on day 8
65 y/o female
Narrow complex tachycardia9
Discharged on day 3
29 y/o male
Tachycardia with LBBB10
No cardiac or respiratory symptoms during follow up 40 days after discharge
Dyspnea versus Bronchospasm
One important note to take away from these case reports is the differentiation between dyspnea and bronchospasm. Dyspnea is more commonly defined as a subjective sensation of breathing discomfort. Bronchospasm is a change in lung function, and not diagnosed on the basis of subjective symptoms as reported by the patient. In patients who experience exercise-induced bronchospasm, spirometry is generally conducted to measure the change in their forced expiratory volume (FEV) and FEV1/FVC ratio. Unfortunately, in emergent situations, this cannot be readily measured.
Surrogate markers for bronchoconstriction may include oxygen saturation and persistent wheezing accompanied with dyspnea. Patients who develop bronchospasm may have a cough as an early sign of impending clinical deterioration.10
Reversal of Bronchospasm
Multiple treatment options are available when patients experience bronchoconstriction post-adenosine administration. Dyspnea caused by adenosine should be short-lived and should spontaneously resolve. If symptoms persist for more than a few minutes, it is reasonable to start therapy.
Common agents used in published case reports include oxygen, bronchodilators (e.g. albuterol), and steroids (e.g. methylprednisolone, hydrocortisone, prednisolone, inhaled beclometasone, etc.). IV steroids is an option in patients experiencing true bronchospasm and not just transient dyspnea because it is easier to administer (if intravenous access is available) and does not rely as heavily on the patient’s ability to cooperate with the treatment.11 However, it may have a delayed effect. If inhaled steroids are available and feasible to administer, then that should be given to the patient.
In some of the case reports detailed above, aminophylline was used in addition to inhaled beta-agonists to reverse the bronchoconstrictive effects of adenosine. This makes it difficult to tease out the isolated efficacy of aminophylline itself. Aminophylline works by causing bronchodilation through the inhibition of phosphodiesterase and by antagonizing the effects of adenosine at the receptor level. Because adenosine has such a short half-life, it seems reasonable that aminophylline’s effect may be less due to the adenosine receptor antagonism than its bronchodilatory effects. However, aminophylline comes with complex pharmacokinetic properties and drug-drug interactions must be considered.
Older studies have shown that anticholinergics such as ipratropium may have protective effects against bronchoconstriction triggered by adenosine.12
In our patient presented above, we decided to give 6 mg of adenosine. The risk of adenosine-induced bronchospasm is extremely rare. We explained the symptoms she may feel transiently after administration of adenosine and that these should resolve shortly thereafter. We also discussed the risks and benefits of treatment, mainly the rare risk of prolonged bronchospasm with the urgent need to convert the arrhythmia to normal sinus rhythm. We asked her to advise us if she experiences worsening breathing difficulty or has increased cough afterwards. She was closely observed for 30 minutes after adenosine administration and she did not experience prolonged dyspnea or bronchoconstriction within this time period. She converted to sinus tachycardia shortly after the administration of adenosine and the shortness of breath from earlier also resolved thereafter.
Take Home Points
- Adenosine is a reasonable option to treat SVT even in patients with reactive airway disease as long as the patient does not have active bronchospasm and can be monitored closely after administration.
- Weak evidence from case reports suggests that adenosine may be associated with bronchoconstriction at the lower doses used for SVT, even in patients without reactive airway disease. However, the incidence of adenosine-induced bronchospasm is extremely rare and is rarely clinically significant.
- It is important to distinguish between transient dyspnea and true bronchospasm in these patients. Watch out for symptoms such as cough or wheezing when monitoring patients after they have received adenosine.
- Treatment of adenosine-induced bronchoconstriction includes albuterol and steroids. Aminophylline may be considered as adjunct therapy but dosing and guidance for its use is not well-established.